Electrolytes Question #63
The nurse is caring for a group of clients. Which clients would the nurse identify as being at risk for developing hypercalcemia? Select all that apply.
- The client who has a positive Chvostek’s sign
- The client who has steatorrhea
- The client with a malignancy
- The client who overuses antacids
The correct answer is C & D. Clients with a malignancy are likely to have hypercalcemia due to the excessive secretion of parathyroid hormone. Malignancy-induced hypercalcemia is also termed humoral hypercalcemia. Many antacids are calcium salts, and overusing them can increase calcium levels to cause hypercalcemia. A positive Chvostek’s sign is associated with hypocalcemia. Steatorrhea is the inability to digest fat.
NCLEX TIP: When answering select all that apply (SATA) questions, look at each answer option and ask yourself if the response is true or false. When looking at the questions, watch for any negative NCLEX words, which will lead the nurse to do the “wrong” tasks. These words may include always, never, ever, no, don’t, do not, etc. Always remember the ABC’s and Maslow’s hierarchy. Common words and phrases in the question should always be noted, and note when to delegate and not to delegate care. Never delegate a nursing task that requires an order, requires a higher intervention, or is being provided to an unstable client. And always remember an unstable client before a stable client.